Endocrine therapy may induce grade 1 to 2 alopecia among patients with breast cancer, and may consequently affect patient quality of life (QoL), according to a study published in JAMA Dermatology.1
While effective, endocrine therapy is associated with significant adverse events, including alopecia. One study showed that 8% of 236 patients treated with an aromatase inhibitor (AI) — a type of endocrine therapy — discontinued treatment because of therapy-related alopecia. For this retrospective cohort study, researchers evaluated the effect of endocrine therapy–induced alopecia on patient QoL, and further whether dermatologic interventions were effective for mitigating this issue.
One hundred and twelve patients were enrolled between 2009 and 2016. The median age was 60 years, 76% of patients were white, 87% had stage 0 to I disease, and 72% had not received prior endocrine therapy.
One-third of patients received tamoxifen, 34% received letrozole, and 21% received anastrozole. Patients completed a Hairdex Questionnaire (score range, 1-100, where a higher score indicates worse QoL) to determine the effects of alopecia on QoL; the efficacy of topical minoxidil for improving alopecia was evaluated.
All patients developed endocrine therapy–related androgenetic-style alopecia during the course of treatment, though most cases were grade 1 in severity. The mean time to alopecia development was 16.8 months (range, 1-91). The mean Hairdex score was 41.8, indicating a negative impact on QoL, with a particularly high impact in the emotion domain.
Improvements in alopecia were, however, seen in 37 of 46 patients treated with topical minoxidil.
The authors concluded that “patients with breast cancer receiving [endocrine therapy] may develop pattern alopecia similar to androgenetic type, with a significant negative impact on their QoL. Despite these observations, these patients may benefit from topical minoxidil.”
- Freites-Martinez A, Shapiro J, Chan D, et al. Endocrine therapy–induced alopecia in patients with breast cancer. JAMA Dermatol. 2018 Apr 11. doi: 10.1001/jamadermatol.2018.0454 [Epub ahead of print]